What are the cutaneous signs and symptoms of calciphylaxis?

Updated: Apr 24, 2020
  • Author: Brian J Daley, MD, MBA, FACS, FCCP, CNSC; Chief Editor: Zubin J Panthaki, MD, CM, FACS, FRCSC  more...
  • Print
Answer

Calciphylaxis is an unusual and often fatal syndrome of cutaneous necrosis that tends to develop in patients with chronic renal failure, particularly those with diabetes. The average time of onset is 3 years after the start of dialysis. The female-to-male ratio is 3:1. The initial finding of calciphylaxis may be that of livedo reticularis, followed by painful erythematous areas of thickening of the skin and subcutaneous tissues. The most common site is the thigh, though the condition may also occur in the legs or the upper extremities. [17, 18]

Panniculitis signaling the onset of calciphylaxis may be precipitated by trauma, such as the site of an injection. Proximal painful myopathy, muscle weakness, and elevated serum creatine kinase (CK) levels may occur. Laboratory testing may demonstrate a high serum phosphate level and an elevated parathyroid hormone level. Skin biopsy reveals calcification of the arterial media and luminal stricture of small-to-medium blood vessels in the subcutaneous fat. Muscle biopsy shows patchy necrosis and atrophy. [19]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!